Nov 7, 2016

Why Magnesium Might Be Making You Feel WORSE, Not Better

This post contains affiliate links. All opinions are my own. Please see FCC disclosure for full information. Thank you for supporting this sit

All over blogs and social media and even medical websites, you'll find a ton of information encouraging you to take magnesium supplements, especially if you're having trouble sleeping. They are not wrong; taking a magnesium supplement can be an excellent way to sleep better at night. But here are a few things I've learned about magnesium that might surprise you.



What You Don't Know About Magnesium Supplements

1. A lot of blogs insist magnesium is better absorbed by the body when it's in lotion form. I  asked my naturopath about this, and she confirmed this is a myth. If your body needs magnesium, you'll absorb it just fine with a good quality complex supplement like that made by Professional Formulas (the brand my naturopath recommends). (Incidentally, I've used both magnesium lotion and magnesium in pill form, and my body absorbs magnesium much better in pill form)

2. How much magnesium your body needs may vary from week to week and month to month. If you start having diarrhea, this is one common sign you need to back off on magnesium. If you take a supplement right before bed, but are still having trouble sleeping, you may need to increase your dose a little.

3. Magnesium could actually be making you feel much, much worse.

Why Magnesium Might Be Making You Feel Worse

For years, I've been taking a magnesium supplement to better my sleep, but in the last few months - especially this last month - I've been so very, very, very tired. I felt like I was getting plenty of sleep, but I could hardly drag myself out of bed. And to do anything - even think! - felt like a huge thing. In addition, my muscles almost felt weak. Going up the stairs in our house, for example, just wiped me out.

So I asked my naturopath about this. Her first question was: "How much magnesium are you taking?" I was well within her guidelines (and under the guidelines on the bottle). But she said, "Magnesium is a natural sedative and muscle relaxant."

Oops.

And when I mentioned this on my private social media page, a few friends contacted me right away. They'd been exhausted, too, and never thought to condemn their magnesium supplement.

I stopped taking magnesium and the very next morning I could feel a difference. I was much more wakeful and my muscle weakness was gone. I'm giving my body a break from the supplement. Maybe I don't need it any more. Or maybe I just need to lower my dose. My sleep will tell!



5 comments:

  1. Well that's interesting. I didn't even know it was all the rave, but I bought some not too long about because my husband kept having eye twitching and I read that could help. He felt like it didn't help, but I took a few here and there. I never took it at bedtime, though.

    ReplyDelete
  2. Staci, potassium may help with the eye twitching: http://proverbsthirtyonewoman.blogspot.com/2016/04/free-resources-for-teaching-kids-about.html#.WCICX8nkrcQ

    ReplyDelete
  3. I have taken magnesium for a while because I read most of us were lacking it. But since adopting a whole food plant based diet, I sleep better and have more energy. I consulted a health coach about a month ago and she told me to stop the magnesium because it can actually cause problems. Taking potassium and magnesium without actually needing it can cause imbalances and muscle trouble. She told me I was consuming enough magnesium in my diet that I didn't need to supplement. I had tried quitting the magnesium before and I noticed that it messed up my regularity. Supplements can be dangerous this way because it can get our bodies used to them and not function properly on its own. So I am off the magnesium supplement and letting my body adjust and function without it. I AM taking a B12 supplement. That's the one thing my health coach told me we all need because we no longer ingest it from cross contamination with bacteria that produce the B vitamin. B12 is very important for nerve health. Eye twitching could be a symptom of nerve problem. About 1000mcg daily of B12 is enough. And no, you can't overdose on B12.

    ReplyDelete
  4. Yep, you should never take ANY supplement without talking to your physician about it :)

    ReplyDelete